Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
152 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Can Intake Of Pantoprazole Cause Depression?

Hello doctor, My name is Anna I m 32 years old. 3 years ago after birth of my first baby daughter I was diagnosed with severe panic disorder ( I had all the symptoms including depresonalisation and derealization). I was treated with Citalopram ( 20 mg increased to 40 mg) and Hydroxizine. Since 2 years I have been feeling OK, coping well with even severe stress, however I m still on 40 mg of Citalopram. My problem begun 6 months ago when I was diagnosed with erosive esophagitis and helicobacter pyroli and needed to take medications (pantoprazole, metronidazole, amoxicillin) which I discontinued due to depressive mood and anxiety symptomes (heart palpitations). I must add here that taking any drug means a lot of stress for me, especially when it comes to side-effects. For a last couple of months I have been taking Sucralfate which is not of much help for my GERD. Several times I tried to come back to pantoprazole ( the only PPI which does not interact with Citalopram) but felt strongly depressed (irritability, anhedonia) and quickly discontinued the drug (one or two days). I m wondering could pantoprazole realy be a cause of my depressed mood? If so will this side effect elevate with time? And finally is there any way to counterbalance the sideeffects of pantoprazole with other psychiatric medications ( i.e. hydroxizine)? Would H2 blockers which I did not try ( fear of alergic reaction) be any alternative to PPIs? Best regards, Anna
Sat, 5 Apr 2014
Report Abuse
Internal Medicine Specialist 's  Response
pantoprazole, nor any PPI should cause depression.
If you want to try an H2 blocker such as ranitidine, that would be ok, although it is not as effective as PPIs for the treatment of erosive esophagitis. It is extremely rare for this medications to cause allergic reactions.
hope that helped
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Citalopram


Loading Online Doctors....
Can Intake Of Pantoprazole Cause Depression?

pantoprazole, nor any PPI should cause depression. If you want to try an H2 blocker such as ranitidine, that would be ok, although it is not as effective as PPIs for the treatment of erosive esophagitis. It is extremely rare for this medications to cause allergic reactions. hope that helped